Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Atlanta, GA

April 12, 2004Pike County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 12, 2004, 8:07 PM EDT for Pike County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2004, 8:07 PM EDT (00:07 UTC)
Expired
Apr 12, 2004, 8:30 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Pike County, GA

The radar

The Atlanta radar (KFFC), 29 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 7:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 130007
SVRATL
GAC231-130030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 PM EDT MON APR 12 2004

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PIKE COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 830 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CONCORD...MOVING NORTHEAST AT
  40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CONCORD... 
WILLIAMSON AND HOLLONVILLE

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3304 8453 3308 8450 3310 8451 3316 8450
          3320 8445 3320 8440 3317 8435 3300 8448

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:30 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 12, 5:30 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON APR 12 2004

.SHORT TERM...ATMOSPHERE ACROSS THE SOUTHERN TWO THIRDS OF THE
FORECAST AREA BECOMING MODERATELY UNSTABLE WITH AFTERNOON HEATING.
AREA OF FAVORABLE CONVERGENCE AND LOW LEVEL WIND PROFILE ACROSS THE
FAR EAST SUPPORTS POSSIBILITY FOR ISOLATED TO SEVERE THUNDERSTORMS
THIS EVENING. TORNADO WATCH 70 HAS BEEN ISSUED FOR THIS AREA
THROUGH 8 PM. THE REST OF THE FORECAST AREA EXPECTING SCATTERED
CONVECTION THIS EVENING. AFTER MIDNIGHT..AS THE SURFACE LOW CENTER
MOVES NORTH FROM THE GULF COAST TOWARD THE TENNESSEE VALLEY...
OVERALL COVERAGE OF PRECIPITATION SHOULD INCREASE. HOWEVER...WITH
ONLY MARGINAL INSTABILITY...EXPECT SEVERE POTENTIAL TO HAVE ABATED
BY THEN. UPPER TROUGH AND SURFACE LOW MOVE NORTHEAST OF THE AREA BY
TUESDAY EVENING WITH PRECIPITATION DIMINISHING TO ISOLATED SHOWERS
IN THE FAR NORTH FOR TUESDAY EVENING.

.LONG TERM...THE ENTIRE EXTENDED PERIOD LOOKS DRY FOR NOW AS HIGH
PRESSURE AT THE SURFACE AND ALOFT DOMINATES THROUGH THE WEEKEND.

&&

.AVIATION...
CEILINGS...VFR ABOVE BKN035 LOWERING BELOW BKN010 AFTER
06Z...IMPROVING AFTER 14Z. VCNTY AHN AND NE GA...WEDGE SHOULD
CONTINUE TO HOLD IFR CEILINGS THROUGH THE NIGHT.

VISIBILITIES...NO RESTRICTIONS EXCEPT 3-5SM IN SHWRS/TSTMS...AFTER
06Z 3-5SM IN FOG.

WIND...WEDGE HOLDING NE WINDS 10KT ATL-AHN...SW WINDS 5-10KT OVER
REMAINDER OF AREA.

WEATHER...SCATTERED SHWRS AND TSTMS. ISOLATED SEVERE TSTMS MAINLY
THROUGH 06Z. MAIN UPPER LEVEL LOW ROTATING EASTWARD INTO MIDDLE TN
TONIGHT. SURFACE INSTABILITY INCREASING SOMEWHAT AHEAD OF MAIN LOW
MAINLY OVER CENTRAL GA AND EASTWARD THROUGH 06Z. QUESTIONABLE IF
WEDGE WILL BREAK TONIGHT.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     57 61 41 62 / 70 50 10 10
ATHENS      55 64 43 62 / 70 70 20 10
GAINESVILLE 54 60 41 61 / 70 70 20 10
ROME        53 58 40 62 / 70 50 10 10
COLUMBUS    60 66 40 65 / 70 50 10 10
MACON       60 70 44 65 / 70 70 10 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...WW #70 TOR WATCH FOR EAST CENTRAL
GA UNTIL 8 PM.
WW #71 SVR TSTM WATCH FOR WEST CENTRAL AND CENTRAL GA UNTIL 8 PM.

&&

20/41
Hazardous weather outlook, Apr 12, 12:40 PM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 PM EDT MON APR 12 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-122144-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1240 PM EDT MON APR 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY
TONIGHT...

.SYNOPSIS...
A FRONTAL SYSTEM ACROSS CENTRAL GEORGIA WILL MOVE NORTH INTO
NORTHERN GEORGIA TODAY WHILE A SURFACE LOW OVER SOUTHERN MISSISSIPPI
MOVES INTO EASTERN TENNESSEE THIS EVENING AND THEN THE CENTRAL
APPALACHIANS TUESDAY. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE
INTO WESTERN GEORGIA TONIGHT.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH
OF THE WARM FRONT BOUNDARY AND EAST OF THE LOW...MAINLY THIS
AFTERNOON INTO EARLY TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE PRIMARY THREAT LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE ALONG AND SOUTH OF A
THOMASTON TO COVINGTON TO ATHENS LINE.  THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE HOURS OF 4PM AND 9PM.

.DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON INTO
EARLY TONIGHT ACROSS PARTS OF EAST CENTRAL AND NORTHEAST
GEORGIA...AS STRONG AFTERNOON HEATING COMBINES WITH AN INCREASE IN
MOISTURE TO PRODUCE A MORE UNSTABLE ATMOSPHERE.  ALONG WITH THE
INCREASED INSTABILITY...THE NOSE OF A STRONG UPPER LEVEL JET WILL
BEGIN TO MOVE INTO THE REGION...WHICH WILL LEAD TO ENHANCED LIFT IN
THE AREA.  THE APPROACHING COLD FRONT MOVING INTO WESTERN GA...AND
THE WARM FRONT OVER NORTHEAST GEORGIA WILL ALSO INCREASE OVERALL
LIFT IN THE REGION...WITH AREAS NEAR AND SOUTH OF THE WARM FRONT
EXPECTED TO EXPERIENCE THE BEST DYNAMICS.  MOISTURE TRANSPORT SHOULD
BE STRONG ENOUGH TO RAISE DEWPOINTS INTO THE LOWER TO MIDDLE 60S IN
MIDDLE GEORGIA THIS AFTERNOON...WHICH WILL HELP LEAD TO FURTHER
DESTABILIZATION.  CAPES WILL INCREASE OVER EAST CENTRAL GEORGIA TO
BETWEEN 1000 AND 1500 RANGE THIS AFTERNOON.  LIFTED INDICES WILL
ALSO LOWER TO BETWEEN -2 AND -4 THIS AFTERNOON.  THESE CONDITIONS
SHOULD ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS TO DEVELOP THIS
AFTERNOON INTO EARLY TONIGHT.

.FOR SPOTTERS...
DUE TO THE EXPECTED ISOLATED NATURE OF THE STORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTER GROUPS
AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR WEATHER CONDITIONS.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 12, 6:13 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT MON APR 12 2004

GAZ054-055-122245-
613 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN NORTHERN FAYETTE AND
CLAYTON COUNTIES UNTIL 645 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EXTENDING FROM MORROW TO JUST NORTH OF
FAYETTEVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL AFFECT RIVERDALE...FOREST PARK...JONESBORO...AND
MORROW. HAIL OF 1/4 TO 1/2 INCH DIAMETER MAY OCCUR WITH THIS
THUNDERSTORM.

RAB
Special weather statement, Apr 12, 6:53 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT MON APR 12 2004

GAZ089-090-122330-
653 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN CHATTAHOOCHEE AND SOUTHERN MUSCOGEE COUNTIES UNTIL 730 PM EDT...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FORT BENNING...IN
EASTERN RUSSELL COUNTY ALABAMA...MOVING NORTHEAST AT 40 MPH. THESE
STORMS ARE INCREASING IN INTENSITY.

HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS.

RAB
Special weather statement, Apr 12, 6:53 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
653 PM EDT MON APR 12 2004

GAZ089-090-122330-
653 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN CHATTAHOOCHEE AND SOUTHERN MUSCOGEE COUNTIES UNTIL 730 PM EDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FORT BENNING...IN
EASTERN RUSSELL COUNTY ALABAMA...MOVING NORTHEAST AT 40 MPH. THESE
STORMS ARE INCREASING IN INTENSITY.

HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS.

RAB
Special weather statement, Apr 12, 7:32 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT MON APR 12 2004

GAZ079-130000-
732 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN WESTERN TALBOT COUNTY UNTIL 800 PM EDT...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL HARRIS COUNTY...NEAR WAVERLY
HALL...MOVING NORTHEAST AT 40 MPH.

HAIL TO 1/2 INCH DIAMETER AND WIND GUSTS TO 50 MPH CAN BE EXPECTED
IN THIS AREA. THE AREA BETWEEN TALBOTTON AND SHILOAH IS THE MOST
LIKELY TO BE AFFECTED.

RAB
Special weather statement, Apr 12, 7:40 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EDT MON APR 12 2004

GAZ067-130015-
740 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN EASTERN MERIWETHER COUNTY UNTIL 815 PM EDT...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ACROSS NORTHWESTERN TALBOT AND
NORTHEASTERN HARRIS COUNTIES...BETWEEN WOODLAND AND WAVERLY
HALL...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL AFFECT AREAS
GENERALLY EAST OF A LINE FROM GAY...TO WARM SPRINGS.

HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 45 MPH CAN BE
EXPECTED WITH THIS ACTIVITY...ALONG WITH FREQUENCY CLOUD-TO-GROUND
LIGHTNING.

RAB
Special weather statement, Apr 12, 7:58 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
758 PM EDT MON APR 12 2004

GAZ066-130030-
758 PM EDT MON APR 12 2004

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS
IN WESTERN TROUP COUNTY UNTIL 830 PM EDT...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF LAGRANGE ACROSS THE
SOUTHERN END OF WEST POINT LAKE...MOVING NORTHEAST AT 35 MPH. THIS
STORM WILL AFFECT WESTERN TROUP COUNTY INCLUDING LA GRANGE. THIS
STORM WILL ALSO AFFECT THE SOUTHERN PARTS OF WEST POINT LAKE.
BOATERS ON THE LAKE SHOULD SEEK SAFE SHELTER IMMEDIATELY.

HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 50 MPH MAY OCCUR
WITH THIS ACTIVITY.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:22 PM EDTSevere Thunderstorm WarningFFCButts, Jasper23 min
Apr 12, 10:49 PM EDTSevere Thunderstorm WarningFFCMuscogee26 min
Apr 12, 10:52 PM EDTSevere Thunderstorm WarningFFCMuscogee23 min
Apr 12, 11:00 PM EDTSevere Thunderstorm WarningFFCHarris30 min
Apr 12, 11:13 PM EDTSevere Thunderstorm WarningFFCMeriwether32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.